Flash Flood, Chester
- When
- August 12, 8:30 PM EST to 10:30 PM EST
- Where
- Chester County, Southeast Portion
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
Showers and thunderstorms with heavy rain caused poor poor drainage and stream flooding mainly in the southeastern part of Chester County. Road closures occurred in Birmingham, Caln and New Garden Townships.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Showers and thunderstorms with heavy rain caused poor poor drainage and stream flooding mainly in the southeastern part of Chester County. Road closures occurred in Birmingham, Caln and New Garden Townships. Doppler Radar storm total estimates reached between 2 and 4 inches in the southeastern part of the county. Specific storm totals included 3.75 inches in Modena, 3.46 inches in Strickersville, 2.92 inches in Glenmoore and 1.59 inches in West Chester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 12, 2:55 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EDT THU AUG 12 2004
.SYNOPSIS...ABNORMALLY STRONG 500 MILLIBAR TROUGH ACROSS GREAT LAKES
AND OHIO VALLEY WILL STEER TWO TROPICAL SYSTEMS ACROSS CWS THROUGH
THE SHORT TERM PERIOD. TROUGH SHEARS OUT ACROSS THE NORTHAST DURING
THE EARLY PART OF THE EXTENDED PERIOD.
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
NO SHORTAGE OF WEATHER TO DISCUSS FOR THE SHORT TERM PERIOD. THE
DAILY CONVECTION HAS BECOME WIDESPREAD ACROSS EASTERN PENNSYLVANIA,
DELAWARE AND NORTHERN NEW JERSEY. MANY OF THE CELLS HAVE LOCALLY
HEAVY RAINFALL WITH RATES OF 1 TO 2 INCHES PER HOUR. SVR AND FFW
PRODUCTS ISSUED FOR SEVERAL COUNTIES AS OF 3 PM.
REGIONAL RADAR LOOPS SHOW A WEALTH OF SHOWERS AND THUNDERSTORMS
STREAMING UP EAST SIDE OF APPALACHIANS QUICKLY HEADING FOR FORECAST
AREA. DECIDED NOT TO TRY TO GET FANCY AND REDUCE POPS BETWEEN DAILY
CONVECTION AND THE BEGINNING OF THE TROPICAL RAINS. CATEGORICAL POPS
WILL BE USED THROUGHOUT THE EVENING AND OVERNIGHT WITH HEAVY RAINS
AND GUSTY WINDS ACROSS REGION LATE TONIGHT THROUGH FRIDAY MORNING
WITH THE REMNANTS OF BONNIE MOVING JUST TO THE WEST OF THE REGION.
MOST RECENT NHC TRACK PUTS THE CENTER OF BONNIE CROSSING THROUGH
CENTRAL VIRGINIA FRIDAY AT 7 AM THEN MOVING TO WESTERN VERMONT BY 7
PM. ON THIS TRACK...OUR ENTIER CWA WILL REMAIN ON THE RIGHT SIDE OF
THE SYSTEM THROUGH THE DAY FRIDAY. I EXPECT THAT THE RAINFALL WILL
END QUICKLY FRIDAY AFTERNOON...ONCE THE CENTER PASSES FAR ENOUGH
NORTH. I WILL KEEP QPF TOTALS AND EFFECTS DISCUSSED IN HYDRO
SECTION BELOW.
A BRIEF BREAK IN THE ACTIVITY WILL OCCUR FRIDAY NIGHT THROUGH THE
EARLY PART OF SATURDAY AS BONNIE MOVES AWAY. THE NHC DEPICTS CHARLEY
COMING ASORE IN WESTERN FLORIDA AROUND NOON FRIDAY AND RAPIDLY
ADVANCING TO EASTERN PENNSYLVANIA BY SUNDAY MORNING. CONDITIONS WILL
RAPIDLY DETERIORATE SATURDAY WITH THE ADVANCE OF CHARLEY. WINDS WITH
CHARLEY WILL BE STRONGER THATN WITH BONNIE AS THE STORM WILL BE MUCH
STRONGER UPON LANDFALL. ANOTHER ROUND OF HEAVY RAINFALL WILL BE IN
THE SATURDAY AFTERNOON THROUGH SUNDAY MORNING TIMEFRAME. IF THE
STORMS FORWARD MOTION INCREASES...TIMING MAY HAVE TO BE ADJUSTED
WITH FUTURE FORECASTS.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...500 MILLIBAR TROUGH REMAINS
TO THE WEST OF REGION SUNDAY AND WITH ABUNDANT MOISTURE IN PLACE...I
PUT LIKELY POPS FOR THE MORNING PERIOD...BUT THEN I TAPER OFF THE
ACTIVITY FOR THE REST OF SUNDAY WITH THE ARRIVAL OF DRIER AIR BEHIND
THE DEPARTING CHARLEY. MONDAY...THE TROUGH FINALLY BEGINS TO PUSH
ACROSS REGION BUT WITH THE DRIER AIR IN PLACE...KEPT THE DRY FCST
INTACT FOR MONDAY AND TUESDAY. MRF DEPICTS COLD FRONT FOR WEDNESDAY,
SO CHANCE POPS WERE RETAINED FOR THAT PERIOD.
&&
.MARINE...
COLD FRONT WILL LINGER OVER THE REGION WITH THE REMNANTS OF TS
BONNIE AND HRCN CHARLEY APPROACHING THE REGION FRIDAY AND SATURDAY
RESPECTIVELY. CONDITIONS WILL DETERIORATE WITH THE APPROACH OF EACH
SYSTEM. WINDS AND WAVE WILL INCREASE WITH BONNIE AND CHARLEY...WITH
CHARLEY THE WINDIER OF THE TWO SYSTEMS. IT IS CERTAINLY NOT
ADVISABLE TO GO INTO THE SURF AT ALL FOR A GOOD PART OF THE NEXT 3
DAYS AT LEAST BECAUSE OF RIP CURRENTS. BUT ALL IS DEPENDENT ON
FUTURE FCST TRACKS FROM TPC.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS HAVE BECOME MORE NUMEROUS OVER ERN PA AND
NRN DE THIS AFTERNOON AND EXPECT THUNDERSTORMS TO AFFECT NJ AS WELL.
IFR CONDITIONS ARE LIKELY OVER THE NEXT FEW DAYS WITH TODAYS TSTMS
AND WITH THE REMNANTS OF BONNIE AND CHARLEY. WIND SHEAR WILL BE A
CONCERN ON FRI AND AGAIN SAT. SYSTEMS WILL BE MOVING FAST AND WINDS
SHIFTING RAPIDLY. DOESNT LOOK LIKE A LONG STRETCH OF VFR WX FROM
LATER TODAY INTO SAT NIGHT.
&&
.HYDROLOGY (TONIGHT THROUGH FRIDAY)...
A LOT OF UPCOMING RAINFALL IS EXPECTED AS THE REGION GETS IMPACTED
BY TWO TROPICAL SYSTEMS. SOME AREAS GOT VERY HEAVY RAINFALL ON
WEDNESDAY, AND SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON INTO THE EVENING WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL. PW VALUES REMAIN NEAR 2 INCHES WHICH TRANSLATES TO
RAINFALL RATES IN SOME OF THE STORMS NEAR 2 INCHES PER HOUR. SHOWERS
AND STORMS ARE EXPECTED TO CONTINUE THIS EVENING. HOWEVER,
ADDITIONAL TROPICAL MOISTURE IS EXPECTED TO MOVE NORTHWARD FROM
BONNIE AS A FRONT REMAINS TO OUR WEST.
WITH THE FRONT TO OUR WEST, AN ABUNDANCE OF MOISTURE IN PLACE, AND
A WEAKENING TROPICAL SYSTEM LIFTING UP THE EAST COAST, WILL ALL SPELL
FOR A VERY UNSETTLED PERIOD TONIGHT AND FRIDAY. NUMEROUS SHOWERS
(PERHAPS PERIODS OF RAIN) AND EMBEDDED THUNDERSTORMS ARE FORECAST TO
OCCUR LATER TONIGHT AND INTO FRIDAY AFTERNOON. RAINFALL AMOUNTS
ACROSS THE ENTIRE REGION ARE EXPECTED TO BE IN THE 1 TO 3 INCH
RANGE, WITH LOCAL AMOUNTS UP TO 5 INCHES WHEN ALL IS SAID AND DONE.
WITH THE CURRENT TRACK OF THE TWO SYSTEMS AND THE POSITION OF THE
FRONT TO OUR WEST, THE HEAVIEST RAIN MAY ACTUALLY OCCUR ACROSS
INLAND AREAS. LOOKING AT FLASH FLOOD GUIDANCE, THE CWA RANGES
BETWEEN 2 TO 5 INCHES IN A 6-HOUR PERIOD. IF RAINFALL RATES BECOME
RATHER EXCESSIVE (I.E. GREATER THAN 2 INCHES PER HOUR), THEN THERE
WILL BE A HEIGHTENED CONCERN FOR FLOODING. GIVEN THE AIRMASS IS
RATHER TROPICAL WITH DEWPOINTS AROUND 70 DEGREES F, FLOODING IS A
CONCERN AND THE FLOOD WATCH WILL REMAIN IN EFFECT FOR TONIGHT
THROUGH FRIDAY AFTERNOON.
DEPENDING ON THE TRACK OF CHARLEY, ANOTHER ROUND OF HEAVY RAIN MAY
OCCUR SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. FLASH FLOOD
GUIDANCE WILL BE LOWER SATURDAY DUE TO THE PREVIOUS RAIN FROM
BONNIE. A MUCH GREATER FLOOD THREAT WILL LIKELY BE WITH THE MOISTURE
FROM CHARLEY SINCE THE GROUND WILL BE SATURATED, THANKS TO BONNIE.
THE FLOOD WATCH MAY NEED TO BE EXTENDED OR A NEW ONE ISSUED FOR
SATURDAY. A HYDROLOGIC OUTLOOK (ESFPHI) HAS BEEN ISSUED EARLIER TO
HIGHLIGHT THE RAINFALL AND FLOOD POTENTIAL IN ASSOCIATED WITH
CHARLEY. BOTH TROPICAL SYSTEMS SHOULD BE MOVING THROUGH RELATIVELY
QUICKLY AS THEY WILL BE CAUGHT UP IN THE EASTERN SIDE OF A DEEP
LAYER TROUGH. THIS SHOULD HELP TO KEEP THE RAIN AMOUNTS DOWN SOME,
HOWEVER A GOOD SOAKING IS EXPECTED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062-067>071 THROUGH
FRIDAY AFTERNOON.
NJ...FLOOD WATCH FOR ZONES NJZ001-007>010-012>027 THROUGH
FRIDAY AFTERNOON.
MD...FLOOD WATCH FOR ZONES MDZ008-012-015-019-020 THROUGH
FRIDAY AFTERNOON.
DE...FLOOD WATCH FOR ZONES DEZ001>004 THROUGH FRIDAY
AFTERNOON.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455.
&&
SHORT TERM/LONG TERM...OHARA
AVIATION/MARINE...LSN
HYDROLOGY...GORSEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 450 AM EDT THU AUG 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130850- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 450 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT TONIGHT, AS THE REMNANTS OF TROPICAL STORM BONNIE START MOVING INTO THE AREA FROM THE SOUTH-SOUTHWEST. IN ADDITION, SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TODAY, WHICH COULD PRODUCE LOCALLY HEAVY RAINS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH CARRIES OVER THROUGH FRIDAY AFTERNOON. IN ADDITION, THE STORM PREDICTION CENTER IN OKLAHOMA HAS PLACED OUR AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. MORE HEAVY RAIN IS POSSIBLE WITH ANOTHER SURGE OF TROPICAL MOISTURE AND ENERGY LATER SATURDAY AND SATURDAY NIGHT, WHEN HEAVY RAINS COULD CAUSE AT LEAST ADDITIONAL LOCALIZED FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY, BUT MAY BE NEEDED FRIDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG DELAWARE CITY 39.58N 75.60W
08/12/2004 NEW CASTLE DE EMERGENCY MNGR
STATE OEM REPORTED TREES AND WIRES DOWN.
0230 PM TSTM WND DMG 4 N DELAWARE CITY 39.63N 75.60W
08/12/2004 NEW CASTLE DE EMERGENCY MNGR
OEM REPORTED TREES AND WIRES DOWN IN PORT PENN.
&&
KRUZDLOPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG DELAWARE CITY 39.58N 75.60W
08/12/2004 NEW CASTLE DE EMERGENCY MNGR
STATE OEM REPORTED TREES AND WIRES DOWN.
0230 PM FLASH FLOOD DELAWARE CITY 39.58N 75.60W
08/12/2004 NEW CASTLE DE EMERGENCY MNGR
STATE OEM REPORTED EVACUATIONS IN THE KIRKWOOD AREA OF
DELAWARE CITY.
0230 PM TSTM WND DMG 4 N DELAWARE CITY 39.63N 75.60W
08/12/2004 NEW CASTLE DE EMERGENCY MNGR
OEM REPORTED TREES AND WIRES DOWN IN PORT PENN.
&&
KRUZDLOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 559 PM EDT THU AUG 12 2004 DEZ001-130058- NEW CASTLE DE- 559 PM EDT THU AUG 12 2004 ...LOCALIZED FLOODING POSSIBLE ACROSS POOR DRAINAGE AREAS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AS WELL AS NORTHERN PORTIONS OF THE COUNTY THE NEXT COUPLE OF HOURS. DOPPLER RADAR RAINFALL ESTIMATES HAVE EXCEEDED 1.5 INCHES IN SPOTS. ANOTHER 1.0 INCH OF RAIN IS POSSIBLE OVER THE NEXT HOUR OR TWO. THIS COULD PRODUCE LOCALIZED FLOODING IN POOR DRAINAGE AREAS SUCH AS UNDERPASSES OR LOW-LYING INTERSECTIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 611 PM EDT THU AUG 12 2004 PAZ067-130110- CHESTER PA- 611 PM EDT THU AUG 12 2004 ...LOCALIZED FLOODING POSSIBLE ACROSS POOR DRAINAGE AREAS... AT 605 PM EDT...INTENSE SHOWERS AND THUNDERSTORMS WERE MOVING INTO CHESTER COUNTY. THESE STORMS HAVE HAD A HISTORY OF PRODUCING HEAVY RAINFALL, ESPECIALLY ACROSS NORTHERN PORTIONS OF NEW CASTLE COUNTY IN DELAWARE. LOCALIZED RAINFALL AMOUNTS OF 1.0 TO 2.5 INCHES ARE POSSIBLE THE NEXT COUPLE OF HOURS ACROSS THE COUNTY. THIS COULD PRODUCE LOCALIZED FLOODING IN POOR DRAINAGE AREAS SUCH AS UNDERPASSES OR LOW-LYING INTERSECTIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. KRUZDLO
The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422030.